Promote awareness and save lives by sharing Shannon's story nationally!
My daughter Shannon was diagnosed September 4th, 2009 with Neuroendocrine Carcinoma, a very rare form of cancer. Her prognosis was grim, months at the most. I immediately began research and found 1 in 100,000 adults over 50 are diagnosed each year. Shannon’s stats were one in the millions. Her father and I shared joint custody but she lived at his house. This gave me time to research the cancer and find out everything about it, along with any possible hope of a cure. Shannon endured four months of painful therapy and with the start of a new round of chemo in December she was beginning to feel better. During this time she developed a clot in her neck (DVT) due to her port-a-cath, a main line to her chest used for treatment and blood testing. She was immediately put on Lovenox (anticoagulant) instead of having the catheter removed.
One side effect of 'blood thinners' or clot busters is excessive bleeding, which is usually listed on the warning label. At one point Shannon had cut her arm and it took about 20 minutes for the bleeding to stop with applied pressure. This was brought up to the doctor on the day of her appointment on January 12th, 2010 to which he replied, "If she were to fall or be injured she should be watched closely".
That same day we had great news. Shannon’s new scans came back after two rounds of the new chemo showing her cancer had halted growth and regressed a bit. She was given a new prognosis of at least 5+ years, as compared to the original 10% survival rate estimate. Shannon was thrilled in knowing that she would be able to go back to school, attend her prom and graduate. She wanted to celebrate by going to lunch with her father at her favorite restaurant. As she entered her legs buckled due to weakness from chemo and pain management meds, She fell to her knees and bumped her head on the floor. EMS was called by the restaurant staff. Shannon was standing up with a few dots of blood above her eyebrow. Following the doctor's advice, Shannon and her Dad felt it was safe to go home.
No one could have possibly known what was going on over the next few hours.
Around 5pm Shannon walked out of the bathroom looking lethargic and confused. She began clenching her fists and became apprehensive. Once again EMS was called and another hour was wasted as they did an MRI at the local hospital. The results came back showing a severe brain bleed and she was flown to UK hospital in Lexington, KY for surgery to relieve the pressure. It was too late for Shannon and she lapsed into a coma.
Almost a month went by and Shannon passed away peacefully as I sat at her bed-side. It was heart wrenching I made a tearful promise to her that morning. I said I would find out why this happened and make sure it never happened to anyone else. I asked Shannon to leave me her amazing strength to get through life without her. As the months of grieving started I came to a startling conclusion that there has not been sufficient warning by the pharmaceutical companies or health care professionals prescribing blood thinners. The warning label needs to include possible severe bleeding risk could occur after a "MINOR INJURY" Shannon was on this medication only 1 week... I started up this cause for action right away..